Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 9, NWS Eureka, CA

November 28, 2016Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Nov 28, 2016, 5:22 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 28, 2016, 9:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2016, 5:22 AM PST (13:22 UTC)
In effect from
Nov 28, 2016, 9:00 PM PST
Expired
Nov 29, 2016, 5:00 PM PST
In force
20 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WHUS46 KEKA 281322
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
522 AM PST MON NOV 28 2016

CAZ101-103-104-109-290100-
/O.NEW.KEKA.SU.Y.0009.161129T0500Z-161129T1700Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
522 AM PST MON NOV 28 2016

...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
TUESDAY...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 24 FEET ALONG WEST AND
  NORTHWEST FACING BEACHES.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB
  WHICH IS PREDICTED TO OCCUR AROUND 300 AM...OR STAY IN PORT
  UNTIL THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

SEC
5 follow-up statements
958 
WHUS46 KEKA 290049
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
449 PM PST MON NOV 28 2016

CAZ101-103-104-109-290900-
/O.CON.KEKA.SU.Y.0009.161129T0500Z-161129T1700Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
449 PM PST MON NOV 28 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM PST TUESDAY...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 26 FEET ALONG WEST AND
  NORTHWEST FACING BEACHES.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION 
  ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR AROUND 
  300 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
493 
WHUS46 KEKA 290857
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1257 AM PST TUE NOV 29 2016

CAZ101-103-104-109-291700-
/O.CON.KEKA.SU.Y.0009.000000T0000Z-161129T1700Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
1257 AM PST TUE NOV 29 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS
MORNING...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 26 FEET ALONG WEST 
  AND NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION 
  ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR AROUND 
  300 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
023 
WHUS46 KEKA 291541
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
741 AM PST TUE NOV 29 2016

CAZ101-103-104-109-292000-
/O.EXT.KEKA.SU.Y.0009.000000T0000Z-161129T2000Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
741 AM PST TUE NOV 29 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 26 FEET ALONG WEST 
  AND NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION 
  ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR AROUND 
  300 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
194 
WHUS46 KEKA 291600 CCA
CFWEKA

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
800 AM PST TUE NOV 29 2016

CAZ101-103-104-109-292000-
/O.COR.KEKA.SU.Y.0009.000000T0000Z-161129T2000Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
800 AM PST TUE NOV 29 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 26 FEET ALONG WEST 
  AND NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION OR STAY IN PORT UNTIL THE
  THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
763 
WHUS46 KEKA 291929
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1129 AM PST TUE NOV 29 2016

CAZ101-103-104-109-300100-
/O.EXT.KEKA.SU.Y.0009.000000T0000Z-161130T0100Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
1129 AM PST TUE NOV 29 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WAVES AND SURF...BREAKING WAVES OF 20 TO 26 FEET ALONG WEST AND
  NORTHWEST FACING BEACHES. THESE BREAKING WAVES SHOULD SUBSIDE TO
  AROUND 18 TO 23 FEET BY EARLY AFTERNOON...THEN FURTHER DIMINISH
  LATE THIS AFTERNOON.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION OR 
  STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 28, 4:52 AM PST, 30 minutes earlier.

Area forecast discussion, Nov 28, 4:52 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
452 AM PST Mon Nov 28 2016

.SYNOPSIS...
A few showers and mountain snow showers remain possible through this
evening. A brief dry period will start out your Tuesday, before an
approaching disturbance aloft and associated weak surface front
bring more light rain to the region, spreading southeast through
the evening and overnight. Rain chances persist on Wednesday,
with dry weather returning for the latter half of the week.

&&

.DISCUSSION...
After a substantial increase in shower coverage during the evening
yesterday, they have decreased somewhat in coverage and intensity
early this morning. This downward trend is expected to gradually
continue through the day, with any precipitation done with by late
evening (if not sunset). Dry weather will return to northern
California, if only briefly, before another fast-moving shortwave
crosses the region on the backside of a western Washington coastal
low. A weak surface pressure trough will extend south from the low,
crossing the area late Tuesday into Wednesday morning. Widespread
light rainfall is expected to develop along this feature, as at
least modest surface convergence and sufficient moisture interact
with increasing ascent aloft. Although this won't be a "gully washer"
by any stretch, the rainfall will create a few slick spots on area
roadways.

Once this system passes by, an area of high pressure to our west
will try to build east, with ridging aloft developing, rainfall
chances will be nill. This ridge will get suppressed though, as
another trough approaches the region by the end of the weekend,
bringing renewed precipitation potential to at least northern
portions of the forecast area by Sunday. /PD

&&

.AVIATION...
A front has moved across the area, bringing generally
light showers in its wake. A few moderate showers are possible this
morning, mainly along the W-NW facing Redwood Coast terrain. The
overall trend will be for decreasing precipitation through the day.
Some temporary reductions to MVFR visibility remain possible at KCEC
and KACV for the next couple of hours. Wind gusts of around 20 knots
are expected this afternoon along the Redwood Coast, as well as with
heavier showers early this morning.

At KUKI...low ceilings and MVFR to occasionally IFR visibilities in
light rain and fog are presently occurring, and these should
continue through mid-morning. Conditions will improve later this
morning and this afternoon. Winds will be generally light with some
gusts near 20 knots during the afternoon. /SEC

&&

.MARINE...
The Small Craft Advisory for the entire coastal area
continues through Tuesday evening. NW to N winds will increase
behind the front this morning. These winds will reach 20 to 25 knots
in the outer waters before diminishing tonight and Tuesday. A fresh
batch of large NW swell is progged to enter the waters tonight with
periods starting off around 19 seconds. N winds are expected to
increase again by Wednesday and should continue elevated through the
end of the work week. /SEC

.SURF ZONE...Surf along the coast may build over 22 feet by this
evening, particularly along the Redwood Coast and near and S of Fort
Bragg. Will be hoisting a high surf advisory for these areas within
the next hour or so. This will be valid from about 9 PM this evening
through 9 AM Tuesday morning. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until midnight PST Tuesday night for PZZ450-
     455-470-475.

     Hazardous Seas Warning from 9 AM this morning to 9 PM PST this
     evening for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 28, 3:58 AM PST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
358 AM PST MON NOV 28 2016

CAZ101-103-104-291200-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
358 AM PST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A LARGE WESTERLY SWELL WILL BRING BREAKERS OF 20 TO 22 FT
TO THE NORTH COAST THIS EVENING TONIGHT. VISITORS TO LOCAL
BEACHES AND JETTYS ARE URGED TO USE EXTREME CAUTION AND NEVER TURN
YOUR BACK TO THE SURF.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105>113-291200-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
358 AM PST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:39 AM PSTHazardous Seas WarningEKA32 hr
Nov 28, 2:13 PM PSTFrost AdvisoryEKAHumboldt19 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.